Real Analysis Exchange

Oscillation and ω-Primitives

J. Ewert and S. P. Ponomarev

Full-text: Open access


We extend the results of [2], [6] in the case of topological spaces. It is shown that given an upper semicontinuous (USC) function $f:X\to [0,\infty)$ where $X$ is a massive first countable $T_1$-space satisfying some "neighborhood conditions", there exists $F:X\to [0, \infty)$ whose oscillation equals $f$ everywhere on $X$ (Theorem 2.1). The analogous result holds for USC functions $f:X\to [0, \infty]$ if, in addition, $X$ is a normal space (Theorem 2.4). A special metrizability criterion is established (Theorem 1.1). This is to show, by exhibiting corresponding examples, that the neighborhood conditions and massiveness do not imply that $X$ is Baire or metrizable. Among other related topics, sequences of $\omega$-primitives are discussed.

Article information

Real Anal. Exchange, Volume 26, Number 2 (2000), 687-702.

First available in Project Euclid: 27 June 2008

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 26A15: Continuity and related questions (modulus of continuity, semicontinuity, discontinuities, etc.) {For properties determined by Fourier coefficients, see 42A16; for those determined by approximation properties, see 41A25, 41A27} 54C30: Real-valued functions [See also 26-XX] 54C99: None of the above, but in this section

first countable space $\sigma$-discrete set Teichm\"uller-Tukey's lemma upper semicontinuous function massive space oscillation $\omega$-primitive quasi-uniform convergence


Ewert, J.; Ponomarev, S. P. Oscillation and ω-Primitives. Real Anal. Exchange 26 (2000), no. 2, 687--702.

Export citation


  • L.W. Cohen, Uniformity properties in topological space satisfying the first denumerability postulate, Duke Math. J., 3 (1937), 610–615.
  • Z. Duszyński, Z. Grande, S. P. Ponomarev, On the $\omega$-primitive, Mathematica Slovaca, to appear.
  • R. Engelking, General Topology, Warszawa, PWN, (1977).
  • E. Hewitt, A problem of set-theoretic topology, Duke Math. J., 10 (1943), 309–333.
  • L. V. Kantorovich, G. P. Akilov, Functional Analysis (in Russian), Moscow, (1977).
  • P. Kostyrko, Some properties of oscillation, Math. Slovaca, 30 (1980), 157–162.
  • K. Kuratowski, Topology, Vol.1, Warszawa, PWN, (1966).
  • S. Łojasiewicz, Introduction to the theory of real functions (in Polish), Warszawa, PWN, (1973).
  • V. K. Maslyuchenko, O. V Maslyuchenko, The construction of a separately continuous function with a given oscillation, Ukrainian Math. J., 50 (1998), No. 7, 948–959 (in Ukrainian).
  • M. Predoi, Sur la convergence quasi-uniforme, Periodica Math. Hungarica, 19 (1979), 31–40.
  • T. Šalat, A remark on $l^p$-spaces, Acta Fac. Rer. Nat. Univ. Comenianae Math., 36 (1980), 69–73.